Indiana, 2018

Tornado and Damaging Winds in Indiana, December 31, 2018

December 31, 2018 · NWS PAH · 3 events in 1 county or zone

A narrow line of showers and thunderstorms raced east-northeast across western Kentucky and southwest Indiana, producing pockets of damaging wind and a brief tornado. A deepening low pressure system tracked northeast from Arkansas across the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A narrow line of showers and thunderstorms raced east-northeast across western Kentucky and southwest Indiana, producing pockets of damaging wind and a brief tornado. A deepening low pressure system tracked northeast from Arkansas across the St. Louis area to Indiana. To the east of this low, a warm front lifted north across the lower Ohio Valley in the morning, followed by unseasonably warm and moist air. A trailing cold front then moved east, triggering a narrow line of showers and thunderstorms along the Mississippi River by midday. This line of convection became sporadically severe as it raced across southwest Indiana and western Kentucky in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:50 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 31, 11:50 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 AM CST Mon Dec 31 2018

.UPDATE...
Updated aviation section.

&&

.SHORT TERM...(Today through New Years night)
Issued at 337 AM CST Mon Dec 31 2018

The concerns for today are strong winds, heavy rainfall, and
isolated severe wx potential mainly in those areas east of a line
from kmdh to kcgi. A 500 mb shortwave and associated 110 knot jet
streak will lift northeast across the mid Mississippi Valley
today. The associated surface low will deepen as it tracks
northeast across the kstl area late this morning. Our forecast
area will be in the warm sector for at least part of today,
allowing a very strong and moist southerly flow to overspread the
region.

As far as severe wx potential, the simulated reflectivity from
most of the 00z high-res models is in good agreement on the
formation of a qlcs (line of convection) around 18z from about
kcgi southward along the Mississippi River. The models track this
qlcs east-northeast across western KY and extreme se Illinois and
sw Indiana through early afternoon, exiting west KY around 21z.
The forecast location of the line stays along the core of
strongest low-level winds, averaging 75 knots at 850 mb. The main
question is instability. The rap model has been showing the best
surface-based instability, roughly 200 to 300 j/kg in a very
narrow axis along the convection. The nam, gfs, and href indicate
even lower capes, if any at all. If convection does become rooted
in the boundary layer and there is sufficient buoyancy, wind
fields obviously suggest tornado potential. Damaging winds would
be another concern.

Strong gradient winds are a secondary concern. Model soundings are
in good agreement that winds will be around 40 knots at just 1000
feet above the surface most of today. It would not take much to
bring these to the ground in the form of gusts. However, the low
level lapse rates stay unfavorable for most of the day. There will
be a narrow window of opportunity for better mixing during the
midday and afternoon hours, mainly across western KY and southwest
IN ahead of the convective line. A Wind Advisory will be issued
for much of that area today.

Lastly, there will some locally heavy rainfall. So far, the
rainfall ahead of the warm front has not been very impressive
early this morning. This has eased concerns about any flooding
problems. There will be a renewed period of rainfall associated
with the cold front today, but storm total rainfall still appears
to be 1 to 2 inches. This could result in some minor issues where
convection occurs, but the rapid movement of the precipitation
should limit the duration.

All of the activity will simmer down by sunset as the cold front
moves east of our region. The main forecast issue will then be
clouds and temps tonight into New Years night. The models indicate
a deep layer of low level moisture will be stubborn to leave our
area. Not much in the way of clear sky is expected New Years Day.
Low level lapse rates will be quite steep in the afternoon,
suggesting sprinkles or light showers are possible. Temperatures
will cool down considerably from today's highs in the 50s and 60s.
Highs on New Years Day will range from the upper 30s to mid 40s.
Overnight lows will be mostly in the 30s.

.LONG TERM...(Wednesday through Sunday)
Issued at 337 AM CST Mon Dec 31 2018

The 00Z models have come into much better agreement with the
evolution of a storm system initially over AZ/NM early Wednesday.
The general idea is to keep most of the area dry with the warm
advection precipitation staying to our south Wednesday into
Thursday. As the upper system approaches and eventually passes
through the region, widespread precipitation overspreads the entire
area later Thursday through Friday. The 00Z model consensus takes a
rather intense upper low eastward just to the south of our forecast
area. This scenario puts our entire area in the deformation zone
Thursday night and Friday.

The surface evolution is not as clear cut, but a surface low will
likely lift at least up over west Kentucky Thursday into Thursday
night, as the system attempts to occlude. One positive for all of
this is that the models do not bring a surge of fresh cold air into
the area on the back side of the system. Given the lack of a major
baroclinic zone to feed on, the upper low seems awfully deep/strong.
Wouldn't be surprised to see the models trend weaker overall with
the system.

We are still likely too cool with our blended temperature forecast
which does take the western half of the area down below freezing
Thursday night. The 00Z GFS Ensemble mean keeps temperatures at or
above freezing Thursday night. We have good chance to likely PoPs
going over most of the area Thursday afternoon through Friday
morning, with QPF ranging from a third of an inch in the northwest
to over three quarters of an inch in the far south. Certainly this
is plenty enough to cause some issues if it falls as something other
than rain. We do have quite a bit of snow and even some minor icing
forecast, mainly over southeast Missouri Thursday night. As stated
above, we are likely too cold with the forecast, so the snow and ice
forecast is likely overdone. Stay tuned, as further model
adjustments are likely as this system approaches.

In the wake of this system, weak surface high pressure will slip to
the south of the area, allowing southwest winds to develop early
Saturday. Southwesterly flow will continue through the weekend as a
low amplitude ridge aloft pokes up over our region. Temperatures
will climb well above freezing with highs in the 50s both days over
the weekend. The models then bring a storm system eastward toward
our region next Monday or Monday night. It should be plenty warm
enough for all rain.

&&

.AVIATION...
Issued at 1150 AM CST Mon Dec 31 2018

A line of showers and isoalted thunderstorms asociated with a fast
moving cold front will sweep across western KY 18z and 21z,
accompanied by brief strong west wind gusts 30-40 kts.

Following the cold front, southwest to west winds will gust to
around 30 knots for a few hours. Low clouds will be persistent
behind the front, especially in the sw Indiana and nw Kentucky area,
where mvfr cigs will be forecast through tonight. Although vfr
conditions are forecast in se Missouri tonight, there is a chance
that mvfr cigs could return there as well tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for KYZ010>022.

&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...GM
Hazardous weather outlook, Dec 31, 4:18 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
418 AM CST Mon Dec 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
418 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential for a few severe thunderstorms exists today, mainly
across western Kentucky and southwest Indiana. The main hazard
in any storms will be isolated damaging winds, but a tornado or
two cannot be ruled out. Storms will also contain locally heavy
rain and dangerous lightning.

Winds will become gusty from the southwest today. The highest
chance of gusts reaching 40 mph is over southwest Indiana and
portions of western Kentucky, where a Wind Advisory has been
issued. Please refer to the Wind Advisory for more details.

Locally heavy rain will occur today. Areas that typically flood
during periods of heavy rain may experience some drainage
problems. Storm total rainfall is expected to range from 1 to 2
inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wintry precipitation is possible across the region Wednesday night
into Thursday morning and again Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today, mainly in western
Kentucky.

York

In the hours before

Local storm report, Dec 31, 12:52 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1252 PM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     BENTON                  36.85N 88.36W
12/31/2018                   MARSHALL           KY   EMERGENCY MNGR

            8000 REPORTED WITHOUT POWER IN MARSHALL COUNTY.

&&

ALR
Local storm report, Dec 31, 1:03 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
103 PM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     HAWKINS                 37.03N 87.65W
12/31/2018                   CHRISTIAN          KY   TRAINED SPOTTER

            TREES DOWN AND 85MPH WINDS MEASURED IN HAWKINS NEAR HWY
            91 AT MILE MARKER 15.

&&

ALR
Local storm report, Dec 31, 1:13 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 PM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND DMG     4 W SYMSONIA            36.90N 88.58W
12/31/2018                   GRAVES             KY   EMERGENCY MNGR

            SIGNIFICANT DAMAGE TO A BARN ON KY 994 ACROSS FROM THE
            NORTH GRAVES FIRE DEPARTMENT.

&&

ALR
Local storm report, Dec 31, 1:17 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     2 SW HOPKINSVILLE       36.83N 87.52W
12/31/2018  M68 MPH          CHRISTIAN          KY   TRAINED SPOTTER

&&

ALR
Local storm report, Dec 31, 1:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND DMG     STURGIS                 37.55N 87.99W
12/31/2018                   UNION              KY   EMERGENCY MNGR

            KY 365/N MONROE ST. BLOCKED DUE TO A BUILDING WITH
            STRUCTURAL DAMAGE.

&&

ALR
Local storm report, Dec 31, 1:38 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     TSTM WND DMG     6 N METROPOLIS          37.24N 88.71W
12/31/2018                   MASSAC             IL   PUBLIC

            A LARGE OAK TREE FELL ACROSS A DRIVEWAY 1 MILE SOUTH OF
            ROUND KNOB.

&&

ALR

The radar

The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Spencer

When
December 31, 1:42 PM CST
Where
Spencer County, 1.4 mi E of Mariah Hill to 2.1 mi ENE of Mariah Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.170, -86.894

A small number of shingles were blown off a well-constructed house. A few farm outbuildings suffered varying degrees of roof damage, mainly sheets of tin blown off. Several trees were uprooted. This wind damage occurred just prior to the start of a tornado path. The beginning of the tornado path was only 500 yards from the closest damage from this downburst.

Tornado, Spencer

When
December 31, 1:43 PM CST to 1:45 PM CST
Where
Spencer County, 1.99 mi ENE of Mariah Hill to 2.97 mi NW of St Meinrad
Rating
EF1
Path length
2.01 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.181, -86.886

At least three homes sustained minor damage. The damage was mostly to roofs and fascia. One garage door and a window were blown in. A detached garage was destroyed, with the debris thrown at least 300 yards. An outdoor storage shed was pushed several feet off its foundation. Minor roof damage occurred to at least three metal farm buildings. At least two dozen trees and limbs were snapped or uprooted. Peak winds were estimated near 105 mph.

Thunderstorm Wind, Spencer

When
December 31, 1:45 PM CST
Where
Spencer County, 2.61 mi NW of St Meinrad
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.198, -86.853

Dozens of mature trees in a stand of trees along an escarpment were snapped or uprooted. The downed trees were along part of County Road 2160 North. Minor roof damage occurred to a metal farm outbuilding. The damage area was about one-quarter mile long and one-third mile wide. This damage area was only about 600 yards southeast of the end point of a tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyThe tornado archive for Indiana, 2018Warnings in Indiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791873, 791871, 791872.